Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 23, 2018, 6:44 PM CDT for Sheridan County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 23, 2018, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:06 PM CDT | FLASH FLOOD | Selden, KS | FLOODING REPORTED ON THE EAST AND WEST SIDES OF TOWN ALONG HIGHWAY 83. DEPTH IN THE MIDDLE OF THE HIGHWAY WAS 6 DEEP, AND 1' DEEP ALONG THE EDGE OF THE HIGHWAY. THE AREA FLOODED WAS 150' LONG. WATER HAS SINCE RECEDED AS OF 9 PM CT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WGUS53 KGLD 232344 FFWGLD KSC179-240245- /O.NEW.KGLD.FF.W.0024.180623T2344Z-180624T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 644 PM CDT SAT JUN 23 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northern Sheridan County in northwestern Kansas... * Until 945 PM CDT. * At 644 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Selden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3937 10022 3937 10065 3957 10072 3957 10032 $$ Lundquist
2 follow-up statements
121 WGUS73 KGLD 240042 FFSGLD Flash Flood Statement National Weather Service Goodland KS 742 PM CDT SAT JUN 23 2018 KSC179-240245- /O.CON.KGLD.FF.W.0024.000000T0000Z-180624T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS- 742 PM CDT SAT JUN 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHERN SHERIDAN COUNTY... At 741 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen, with the highest amounts near Selden. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Selden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3937 10022 3937 10065 3957 10072 3957 10032 $$ Lundquist
601 WGUS73 KGLD 240239 FFSGLD Flash Flood Statement National Weather Service Goodland KS 939 PM CDT SAT JUN 23 2018 KSC179-240249- /O.EXP.KGLD.FF.W.0024.000000T0000Z-180624T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS- 939 PM CDT SAT JUN 23 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN SHERIDAN COUNTY WILL EXPIRE AT 945 PM CDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3937 10022 3937 10065 3957 10072 3957 10032 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:31 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 23, 3:31 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Sat Jun 23 2018 .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MDT Sat Jun 23 2018 Tonight-Sunday...low confidence forecast through the period. Am thinking an organized line/cluster of storms will develop in the vicinity of the CO/KS border along and south of the interstate late in the afternoon moving east or southeast this evening with another possibility of thunderstorms developing near or along a cold frontal boundary. Couldnt get too detailed unfortunately. Low temperatures near normal. On Sunday gut tells me we will be in a lull for part of the day but I guess we could see some storms along the cold front. Not confident in severe weather as well given in part the NAM model producing afternoon temperatures in the 60s to low 70s. 18z NAM event cooler with low 60s to upper 70s. We cant completely rule out the NAM as there have been two or three other events where it was the outlier (temperature wise) and it actually was pretty close. Currently have highs in the mid 70s to around 80 but that is certainly subject to change. Sunday night-Monday...precipitation chances end from west to east Sunday night with dry conditions expected for most on Monday. Afternoon temperatures warm into the low to mid 80s. Monday night-Tuesday...dry through the period. After morning lows in the mid 50s to mid 60s high temperatures warm into the low to upper 90s. .LONG TERM...(Wednesday through Saturday) Issued at 114 PM MDT Sat Jun 23 2018 In the extended the models are showing the local area being under the influence of an upper-level ridge on Wednesday. This ridge flattens out and shifts towards the east Wednesday afternoon as an upper level trough deepens over the western U.S. This puts our local area in between the upper-level trough, to our west, and ridge, to our east. By Friday the trough deepens enough to produce southwesterly flow aloft over the Plains for the rest of the period. On the surface, the upper level low will influence the development of lee side lows off the front range. At this time they look to form mostly to our northwest and produce little to no impacts to the Tri-State region. This pattern will produce mostly dry conditions, southerly winds, and above normal high temperatures during the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jun 23 2018 KGLD, vfr conditions expected through 10z or 11z. From taf issuance through 10z winds generally from the southwest to south at speeds under 10kts with a few higher gusts. Am currently expecting showers and thunderstorms to be in the vicinity of the terminal around 23z with the possibility of a line of storms moving through in the 00z-02z timeframe. Outflow winds generally gusting to 40kts but cant rule out even higher. Locally heavy rainfall lowering vis to mvfr category possible. After 11z winds shift to the northeast increasing while backing to the north after 17z with gusts near 20kts possible. Post frontal sub vfr cigs move in and continue through the end of the period. KMCK, vfr conditions expected through about 14z with winds erratic about 7kts. After 15z winds become east-northeast under 10kts with possibility of mvfr cigs moving in. Cant rule out a shower/thunderstorm overnight but right now confidence not high enough to include in the forecast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 23, 11:35 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Sat Jun 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There will be a chance of thunderstorms over parts of far eastern Colorado by mid afternoon slowly increasing in coverage while approaching the Colorado Kansas border late this afternoon. The storms are expected to slowly move east across the state line into far western Kansas by early this evening with a southeast movement out of the area around or shortly after midnight. The primary threats will be outflow wind gusts to 65 mph and hail up to the size of golf balls. Locally heavy rainfall is also possible. Another chance for thunderstorms exists after midnight for parts of the area. At this time widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday morning, it will be possible for a few storms to be severe. Locally heavy rainfall will also be possible with these storms. However the more widespread threat for severe thunderstorms looks to be Sunday afternoon and evening. These storms will be capable of large hail, damaging winds, and a few tornadoes. The area that will have the greatest threat for severe weather will be roughly along and east of a line from Tribune to Oakley to Norton. Locally rainfall and possible flash flooding will be a threat over the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 23, 5:21 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL STRATTON 39.31N 102.60W
06/23/2018 M1.25 INCH KIT CARSON CO PUBLIC
FACEBOOK REPORT RECEIVED OF MEASURED HALF
DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT
HOME ABOUT AN HOUR AFTER THE STORM PASSED SO
DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS
DURING THE STORM.
&&Local storm report, Jun 23, 5:24 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 4 S BURLINGTON 39.25N 102.27W
06/23/2018 E1.50 INCH KIT CARSON CO TRAINED SPOTTER
&&Local storm report, Jun 23, 5:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ATWOOD 39.81N 101.04W
06/23/2018 E0.88 INCH RAWLINS KS 911 CALL CENTER
DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
MINUTES AROUND 450 PM CDT (350 PM MDT).
&&
VINCENTLocal storm report, Jun 23, 6:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 7 N BEARDSLEY 39.91N 101.23W
06/23/2018 E1.00 INCH RAWLINS KS PUBLIC
&&
JBHLocal storm report, Jun 23, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL STRATTON 39.31N 102.60W
06/23/2018 M1.75 INCH KIT CARSON CO PUBLIC
***UPDATE, UP THE SIZE TO GOLF BALL DUE TO
REPORTER SENDING IN PICTURES WITH DIVOTS
THAT EST TO BE GOLF BALL SIZE*** THIS
CORRECTS PREVIOUS HAIL REPORT. FACEBOOK
REPORT RECEIVED OF MEASURED HALF DOLLAR
HAIL. THE REPORTER SAID THEY JUST GOT HOME
ABOUT AN HOUR AFTER THE STORM PASSED SO DOES
NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING
THE STORM.
&&Local storm report, Jun 23, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 NNW GRAINFIELD 39.21N 100.54W
06/23/2018 E1.75 INCH SHERIDAN KS PUBLIC
TIME ESTIMATED.
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:31 PM CDT | Special Weather Statement | GLD | Thomas | 44 min |
| Jun 23, 2:58 PM CDT | Special Weather Statement | GLD | Rawlins | 47 min |
| Jun 23, 3:16 PM CDT | Special Weather Statement | GLD | Sherman | 44 min |
| Jun 23, 3:20 PM CDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jun 23, 3:34 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 41 min |
| Jun 23, 3:49 PM CDT | Special Weather Statement | GLD | Decatur | 41 min |
| Jun 23, 4:10 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 50 min |
| Jun 23, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Jun 23, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 48 min |
| Jun 23, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 47 min |
| Jun 23, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Jun 23, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 46 min |
| Jun 23, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Jun 23, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan, Thomas | 46 min |
| Jun 23, 5:59 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| Jun 23, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 28 min |
| Jun 23, 6:08 PM CDT | Flash Flood Warning | GLD | Sheridan, Thomas | 3 hr |
| Jun 23, 6:08 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 37 min |
| Jun 23, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 41 min |
| Jun 23, 6:50 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.